Gabapentin : I've just discovered that... - Bone Health

Bone Health

3,461 members1,428 posts

Gabapentin

Teresa1905
Teresa1905

I've just discovered that Gabapentin can contribute to bone thinning. I was prescribed Gabapentin years ago for sciatica, at that time I was also prescribed Omneprazole for Hiatus hernia and Prednisone for Lichen Planus ulcers in my mouth. Sounds like the perfect starter for 10 with regards to developing Osteoporosis as I've now discovered but too late. I wish GP's were made more aware of these side effects before prescribing these medications.

16 Replies

I’m not surprised you’re saying that. I’ve had similar problems myself. In my case there were so many missed opportunities. I had an overactive autoimmune thyroid condition plus inflammatory arthritis, I was given steroids, PPIs, after I broke my wrist I developed CRPS and was given pregabalin and gabapentin - fortunately the effect of both was so bad that I stopped them right away. It is heartbreaking to discover that you have osteoporosis and have been prescribed a load of medicines that are not going to help your bones.

I hate how each department deals with their own part of your body regardless of the rest of you and you don’t discover that drugs you have been prescribed for one condition can cause or exacerbate another one. I found that difficult to come to terms with.

I suspect there are many many more of us who could look back now at previous medications prescribed to them over years and think how they wish they could have known then what they know now . Most of it entirely through their own research when it's too late.

I wonder if there were more Doctors of Osteopathy instead of MD's, if that would help? I'm told (by a UCLA M.D.) that DO's go through the same med school as MD's but they just have a more wholistic approach to health.

In america osteopaths go through the same medical training and can become a normal allopathic doctor or an osteopath ..also I think naturopath...its not the same in other countries though where an osteopath goes to a college of osteopathy and a medical doctor goes to medical school. I think in that case the training would be similar to a physiotherapist where they do study physiology but they don't have to to interning at a hospital or a full medical degree... Just as far as I know I could be wrong. I was surprised to hear in america they do the same training and residency or interning at a hospital...for the most part here in Ireland they're like more gentle chiropractors who dela with back problems usually lying you don't and clicking your spine with a clicky thing maybe putting you on a wedge cushion or stretching a leg or arm. Hardly someone you would go to if you had a fracture or thryroid problems or anything other than a sore back or neck. And considered in with alternative therapies like chriopracty and accupuncture ... So it seems to vary as to what an osteopath actually is.

This is a huge bugbear of mine. I was not warned of the dangers of PPIs which I have been on for years. Also, despite having been diagnosed with hyperparathyroidism, I was prescribed Alendronic Acid which is actually known to make bones even more brittle with that condition. Fortunately I was aware of that and didn’t take them. They should have to clearly explain the side effects of every drug they prescribe, not just hide it in the small print.

Titian8
Titian8 in reply to t1gernidster

You are so right. Wish I had known PPI's can cause serious problems such as osteoporosis. Was prescribed them for many years for hiatus hernia and heartburn and never monitored.

Nowadays I never take prescribed medicines without doing my own research and having stopped all the 'prazoles ' completely there are better alternatives without the side effects.

t1gernidster
t1gernidster in reply to Titian8

I am very interested to know what you take for your hiatus hernia and heartburn Titian8. I would love to be able to come off Lansoprazole but haven’t found anything that is as effective. Thank you.

Titian8
Titian8 in reply to t1gernidster

I take Slippery Elm. You can get it in capsules or powder. The capsules are much easier to take than the powder as it has to be mixed to a thick drink and tastes not so good. S.E. is now my 'go to' after too many years of PPIs. Have a look on the internet for lots more info.

Another thing I noticed is that I still get heartburn if I lie on my right side but not if lying on left side. I know this happens to lots of people as well.

t1gernidster
t1gernidster in reply to Titian8

Thank you so much. Lots of good info here. I really appreciate it.

Teresa1905
Teresa1905 in reply to Titian8

Thanks for this information I think I'd have to opt for capsules from what you've said about the powder. Do you take them every day or just when you get reflux . I'd really like to cut out Omneprazole from my meds , I've reduced them from 20mg to 10mg but I still get some reflux.

Titian8
Titian8 in reply to Teresa1905

At first I took S.E. about 3 times every day and doubled the dose so 2 capsules instead of 1 each time. You have to persevere to begin with as heartburn didn't go away fast (but there was no way I was taking anymore PPIs. and stopped ' cold turkey') which perhaps, I admit, wasn't the best way to go.

Slowly but surely my heartburn got less and less and I didn't have to take Slippery Elm all the time. Nowadays I only take it when needed, which isn't very often. I always look for capsules or tablets that don't contain fillers, anti caking ingredients and all the other nasties!

I wonder if taking PPIs keeps the problem going i.e. the more you get used to it the more your body actually relies on it. Doctors are too quick to prescribe such a strong and addictive medication without warning of the consequences of long term use. I read these should only ever be used for very short periods of time.

Good luck I hope S.E. works as well for you.

Teresa1905
Teresa1905 in reply to Titian8

Thanks for the advice as to dosage etc , not sure if you're in UK but I would appreciate a few recommendations of tablet brand without fillers, I've looked at available brands but obviously quite a few. Thank you

Titian8
Titian8 in reply to Teresa1905

Hi I tried to attach an image in reply but as have never done this before had to create a new entry so please see new post.

I'm in Scotland and I've bought this S.E. from both Amazon and at an independent health shop.

gonnamakeit
gonnamakeit in reply to Titian8

My mom had a cascade of issues from ppis which they gave her with morphine..once she stopped the morphine which she really shouldn't have been on for so long ( I suspect they were trying to ease her into the next world or something) she got a lot better. She also takes slippery elm and I take psyllium husk which has sorted out my reflux ..I'm also making sure to not mix carbs and protein and with protein meals I eat bitter herbs and a little lemon juice or vinegar...so basically meat and a salad of greens with a dressing ...the acidity and bitterness helps stimulate bile and digest fats better and keeping carbs out of the equation separately means that carbs aren't hanging around for too long in the stomach. Carbs go through faster and protein takes longer in the tumtums so the mixture means it haS to wait for the slowest one to be ready before passing it along and if the carbs stay in there longer than they're meant to be there that's somehow bad. Not sure how it works. I think of it like putting things in the oven. If the meat takes longer then do the rice sperately or the rice will get overdone before the meat is ready. I make everything into a simple analogy for myself lol. Its also helped my bloating and farting enormous rounds of terrifying gunfire lol! Which the cat appreciates as he likes to curl up behind my bum in bed and used to jump up in terror when I'd let off! Lol.

I had a similar experience with steroid inhaler for my asthma. I started with a new allergist, who was a younger doctor, and the first thing he said was we have to get you off of that steroid inhaler as it can cause osteoporosis. I told him I already had osteoporosis. That made me wonder what my former allergist was thinking! I had to take PPI for a course of 14 days and couldn't wait to be done with it. Never again!

My own sciatic nerve is very sensitive to snug/tight waistbands (almost to the point of preferring suspenders over belts). Just being aware of the problem suffices so far.

~wbic, member bonehealth forum

ps. Perhaps a sloped bed (wood blocks at the head of your bedframe), would help your hiatus hernia? My bed's sloped this way (15%, for glaucoma, to lower eyepressure at night, but it's a workable solution for GERD, too).

You may also like...